Synthetic psychoactive drug triggered onset of aHUS in man, 75: Case study
After treatment, patient had no aHUS relapses, but needs kidney transplant
A synthetic psychoactive drug was identified as the trigger that led to the onset of atypical hemolytic uremic syndrome (aHUS) in a 37-year-old man who was genetically prone to develop the condition, a case study in Croatia reported.
“Our case is the first report of aHUS with proven … complement mutations triggered by synthetic psychoactive drugs,” the researchers wrote, adding that “individuals with multiple mutations of the complement system may be more susceptible to aHUS episodes caused by illegal drugs.”
His aHUS symptoms eventually resolved with prolonged treatment with Soliris (eculizumab), an approved aHUS therapy, and he had no disease relapses for the next two years.
His case was described in the study, “Atypical HUS with multiple complement system mutations triggered by synthetic psychoactive drug abuse: a case report,” published in the Journal of Nephrology.
aHUS belongs to a larger group of disorders called thrombotic microangiopathies, which are characterized by the formation of tiny blood clots in small blood vessels. These clots can block blood flow in important organs, especially the kidneys, and cause organ damage.
Most people with aHUS have genetic mutations in the genes that regulate the complement cascade, a part of the immune system, resulting in its abnormal activation. When activated, the cascade triggers inflammation and blood clotting reactions that are normally employed to fight off disease-causing agents. However, mutations alone are typically not enough to cause aHUS. Usually, a trigger event, such as an infection or pregnancy, also is needed.
Synthetic psychoactive drug trigger for illness
In this report, researchers at the University Hospital of Split in Croatia, described the case of a 37-year-old man who developed aHUS after using a synthetic psychoactive drug.
He was admitted to the hospital intensive care unit due to severe anemia (low number of red blood cells), kidney failure, and body fluid accumulation.
His current illness began three days before his hospitalization, with weakness, low-grade fever, and pain in the left groin.
The patient worked as a DJ and did not consume alcohol. He smoked about 20 cigarettes per day, frequently used marijuana, and sometimes amphetamines. A few weeks before being hospitalized, he took an unknown synthetic psychoactive drug on two different occasions.
At the initial presentation, he had pale skin, high blood pressure, and swelling around the eyes. One day after admission, he stopped producing urine. Laboratory tests showed signs of anemia and red blood cell destruction, along with kidney damage, inflammation, and blood clot formation. The levels of complement proteins C3 and C4 were decreased.
Based on these observations, the patient was suspected to have thrombotic microangiopathy, more specifically aHUS. He started hemodialysis — a type of treatment that is used to filter waste from the bloodstream when the kidneys can no longer do their normal function — along with daily plasma exchange and glucocorticoid treatment. Plasma exchange is a type of treatment that involves replacing a person’s plasma — the liquid portion of blood.
The patient underwent 27 plasma exchange sessions in the period of approximately one month, with no adequate response. At that point, he was started on Soliris. Two months after being admitted, the patient was discharged. His kidney function did not recover, however, and he still required hemodialysis three times a week.
Complement-mediated aHUS diagnosed in patient
A genetic analysis confirmed the diagnosis of complement-mediated aHUS, as he was found to have a mutation in the CD46 gene, which encodes a protein that inactivates the complement components C3b and C4b. He also had three other genetic variants previously reported to be risk factors for the development of aHUS.
The patient continued treatment with Soliris until he developed pneumonia. Once pneumonia was resolved, he did not resume treatment with Soliris, as he no longer showed signs of active aHUS.
In the two years following his last Soliris dose, he stopped using any illicit drugs and had no aHUS relapses. He remains on maintenance hemodialysis while waiting for a kidney transplant.
“In conclusion, eliminating the possible triggers of aHUS, as synthetic psychoactive drugs, might prevent further relapses of the disease in some cases,” the researchers wrote.